Medications that cause hearing loss and other side effects.

Medications that harm your ears are remarkably common. From popular pain medication to tinnitus medicine, here’s the low-down on drugs that impact your hearing for better or for worse.

Your Ears Can be Affected by Medicines

The United States makes up about half of the $500 billion dollar pharmaceutical market. Are you purchasing over the counter medications? Or are you taking ones that your doctor prescribes? It often will happen that people ignore the warnings that come along with almost all medications because they assume they won’t be affected. That’s why emphasizing that certain medications may raise your chance of hearing loss is so crucial. Some medications can, on the plus side, assist your hearing, such as tinnitus medication. But how can you know which drugs are safe and which ones are the medications will be harmful? But if you get prescribed with a drug that is recognized to result in hearing loss, what can you do? A little insight on the subject can really help.

1. Over-the-Counter Pain Relievers That Harm Your Hearing

The fact that such a common thing could cause loss of hearing. How regularly loss of hearing happened in individuals who were using many different kinds of painkillers was studied by researchers. This connection is backed by numerous studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something alarming. Over-the-counter pain relievers, if used daily, will injure hearing. 2 or more times per week is defined as regular use. People who deal with chronic pain commonly take these sorts of medicines at least this frequently. Using too much aspirin at once can cause temporary loss of hearing, which may become permanent over time. NSAID medications that contain ibuprofen, acetaminophen and naproxen seem to be the most common. But you might be shocked to find the one with the strongest link. The drug typically known as acetaminophen was the culprit. For men under the age of 50 hearing loss risk almost doubled if they were dealing with chronic pain with this drug. Just for the record, prescription painkillers are just as bad. Hearing loss might be caused by the following:

  • Methadone
  • Fentinol
  • Oxycodone

It’s not clear specifically what triggers this hearing loss. The nerves in the inner ear that detect sound could be killed by the decrease of blood flow possibly triggered by these drugs. That’s why prolonged use of these medications may lead to irreversible hearing loss.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics should be fairly safe if used as directed. But the type of antibiotic called Aminoglycoside could raise hearing loss. Human studies haven’t yet yielded reliable data because they are in the early stages. But there have been some individuals who seem to have developed hearing loss after taking them. It’s convincing enough to see the outcomes of the animal testing. The medical community thinks there may be something going on here. Every time mice take these antibiotics, they eventually lose their hearing. The following conditions are commonly treated with Aminoglycoside antibiotics:

  • Some other respiratory diseases
  • Cystic fibrosis
  • Tuberculosis (TB)
  • Bacterial meningitis

In contrast to the majority of antibiotics, they’re more often used over a prolonged period of time to address chronic infections. Pneumonia and children’s ear infection were, until very recently, frequently treated by Neomycin. Side effect concerns over the years have encouraged doctors to prescribe alternatives. More data is needed to determine why some antibiotics might contribute to hearing loss. It seems that long term damage might be caused when these medications create swelling of the inner ear.

3. How Quinine Impacts Your Hearing

If you’ve ever had a gin and tonic, then you’ve had quinine. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between quinine use and hearing loss aren’t that well-known. Reversible loss of hearing has been observed in certain malaria patients.

4. Your Hearing Can be Damaged by Chemo Drugs

You know that there will be side effects when you go through chemo. Trying to kill cancer cells, doctors are filling the body with toxins. Healthy cells and cancer are often indistinguishable by these toxins. These medications are being looked at:

  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol

But if you had to choose between chemo induced loss of hearing and cancer, for most people, the choice would be clear. While you’re going through chemo, a hearing care professional may be able to help you keep track of your hearing. Or you may want to inform us what your personal situation is and discover if there are any suggestions we can make.

5. Hearing Loss And Loop Diuretics

In an attempt to regulate fluids in your body you might try using diuretics. But the body can ultimately be dehydrated by taking it too far in one direction when trying to control the issue with medication. This can lead to inflammation when salt vs water ratios become unbalanced. Even though it’s normally temporary, this can cause loss of hearing. But if the imbalance is allowed to go on or keeps happening, loss of hearing could be irreversible. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen long term loss of hearing. If you’re taking the most well-known loop diuretic, Lasix, your doctor can advise you concerning which medications can have side effects if combined with it.

If You Are Using Medications That Cause Hearing Loss What Should You do?

Never discontinue taking a drug that was prescribed by a doctor without consulting your doctor first. Note all of the medications you use and then talk to your doctor. You can ask your doctor if there is an alternative to any drugs that trigger hearing loss. You can also make lifestyle changes to reduce your need for medications. In certain cases, slight changes to your diet and exercise program can give you a healthier life. Your immune system can be reinforced while pain and water retention can also be lessened with these alterations. If you are currently or have been using these ototoxic medications, you should make an appointment to have your hearing examined as soon as possible. It can be hard to detect hearing loss at first because it progresses very slowly. But don’t be mistaken: it can affect your happiness and health in ways you might not realize, and you will have more possibilities for treatment if you catch it early.

Browse Our Site